Weedle Pharmacy - Knowledgebase

Knowledgebase Home | Glossary | Favorites | Contact | Login Knowledgebase Home | Glossary | Favorites | Contact | Login
Search the Knowledgebase Browse by Category
31. Aspirin and Paracetamol
Article Details

Last Updated
14th of February, 2010

User Opinions (14 votes)
7% thumbs up 92% thumbs down

How would you rate this answer?
Helpful
Not helpful

Aspirin

Aspirin relieves pain, particularly such pains as headache, period pains, toothache and pains in muscles, ligaments and joints caused by inflammation. Given as a single dose it relieves pain but given regularly every day it relieves inflammation and it can be classed as a non-steroidal anti-inflammatory drug (NSAID) – see Chapter 32. It also brings down the temperature and is useful for treating feverish colds in adults. Aspirin alters the blood salts (acid/base balance) and interferes with some of the processes involved in blood clotting and is used in preventing coronary thrombosis, p. 102 and strokes, p. 123.

Aspirin in mild overdosage may produce ‘salicylism’ – deafness, noises in the ears, nausea and dull headache. These are related to dose and disappear if the drug is stopped. It is irritant to the stomach lining and can cause pain, with nausea and vomiting. It also produces superficial ulcers in the stomach which may bleed and lead to iron-deficiency anaemia. This may occur without indigestion symptoms and may be a real danger in elderly patients on poor diets low in iron, in women with heavy periods, and in debilitated patients.

Aspirin should always be taken after food and it helps to take only the soluble form with plenty of fluids. It may also help to take a buffered or enteric-coated preparation if you are on regular aspirin treatment. If you have a peptic ulcer or hiatus hernia, you should not take aspirin.

A dose of aspirin every 4–6 hours is sufficient to maintain effective blood levels. It dissolves in the stomach faster and is absorbed more quickly if it is taken with large drinks of warm water or an alkali mixture (the basis of some commercial preparations which contain sodium bicarbonate and fizz in water).

Aspirin should not be given to children under the age of twelve years because of the risk of producing brain and liver damage in the child, resulting in severe vomiting, impaired consciousness, delirium and coma (Reye’s Syndrome). This can occur if aspirin is used to treat a viral infection such as influenza or chicken-pox. Fifty per cent of those affected die, and some survivors have brain damage.

Allergy to aspirin. Patients can become allergic to aspirin and develop vasomotor rhinitis (allergic runny nose), sinusitis, nasal polyps, bronchial asthma, swelling of the throat and mouth (angioedema) and nettle-rash. Low blood pressure and collapse may (rarely) occur. There is cross allergy with tartrazine (an orange dye in food and drinks) and with indomethacin and some other NSAID drugs used to treat rheumatoid arthritis and related disorders.

Aspirin overdose can be serious – always take the patient to the nearest hospital. Remember, aspirin is present in many pain-relieving preparations; always read the contents and note that aspirin may be called acetyl salicylic acid, acid acetylsal, or acetylsalicylicum.

Paracetamol (acetominophen)

Paracetamol is present in numerous pain-relieving preparations. It is an effective mild pain-reliever and anti-pyretic (lowers a raised temperature). It has no anti-inflammatory properties and appears to block chemicals (e.g. prostaglandins) in the brain rather than in the tissues of the body. Paracetamol should not be used indiscriminately just because it produces less stomach upset than aspirin. It should not be used in patients with impaired kidney function.

Overdose with paracetamol may cause serious liver damage, which can be fatal.

Dangers of Overdose with Paracetamol

In the first 24 hours after taking an overdose of paracetamol the individual develops nausea, vomiting, loss of appetite and abdominal pains and looks pale. After 12 to 48 hours, signs of liver damage develop and there are changes in the acidity of the blood and the blood glucose level. In severe poisoning, liver failure may develop and progress to coma and death. Kidney damage may occur with or without liver damage and disorders of the heart rhythm may occur.

Liver damage is likely in adults who have taken 10 g (twenty 500 mg tablets) or more. This amount of paracetamol causes an excess of the toxic breakdown product of paracetamol to accumulate in the liver, leading to damage to the liver cells. When a normal dose of paracetamol is taken (1,000 mg in an adult) the liver can cope with the amount of the toxic breakdown product by detoxifying it with glutathione. However, when the dose is increased the liver becomes less able to cope with the increasing amount of the toxic chemical and the patient starts to show signs of liver damage.

Methionine (an amino acid) is an essential constituent of the diet which enhances the production of glutathione by the liver. It is used in paracetamol poisoning to increase the production of glutathione and reduce the risk of liver damage. Co-methiamol (Paradote) tablets contain both paracetamol and methionine. It is used where there is a risk of a patient taking an overdose. 

Benorilate

Benorilate (Benoral) is a compound of aspirin and paracetamol which, once it is absorbed into the blood-stream, is taken to the liver where it is split into aspirin and paracetamol. It thus acts as a mild to moderate pain-reliever. Because it contains aspirin, it also relieves inflammation and may be used to treat rheumatic disorders and painful menstrual periods.

Because it contains aspirin it should not be given to children under twelve years of age and the dose should be reduced in elderly people. Harmful effects and warnings listed under aspirin and paracetamol apply to benorilate; do not take any other pain-reliever that contains aspirin or paracetamol.

Aspirin or Paracetamol Combined with a Mild Opiate Pain-reliever

There are many preparations on the market that contain aspirin or paracetamol combined with the mild opiate, codeine, dihydrocodeine or dextropropoxyphene. Some also contain caffeine, which does not improve the pain-relieving effects but could irritate the stomach. Also, stopping caffeine after regular use can actually cause headaches! There is much disagreement as to whether these combined preparations work any better than aspirin or paracetamol on their own. You can become dependent on any preparation that contains codeine, dihydrocodeine or dextropropoxyphene. They should seldom be used in elderly patients. They are also more expensive and may complicate the treatment of overdose (see p. 136).

Compound pain-relievers include:

Co-codaprin – aspirin and codeine

Co-codamol – paracetamol and codeine

Co-dydramol – paracetamol and dihydrocodeine

Co-proxamol – paracetamol and dextropropoxyphene

Non-steroidal Anti-inflammatory Drugs (NSAIDs)

These drugs are discussed in Chapter 32. In regular daily dosages they relieve pain and inflammation and are used to treat rheumatoid arthritis and other disorders. In one-off dosages they are also useful for relieving mild to moderate pain, e.g. headache, period pains, and muscle and joint pains. They also bring down a fever. Ibuprofen is an example of an NSAID widely used to treat aches, pains and fever associated with a cold. See p. 40.

Visitor Comments
No visitor comments posted. Post a comment
Post Comment for "31. Aspirin and Paracetamol"
To post a comment for this article, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Articles
No related articles were found.
Attachments
No attachments were found.